Drug Induced Liver Disease (cont.)
Dennis Lee, MD
Dennis Lee, MD
Dr. Lee was born in Shanghai, China, and received his college and medical training in the United States. He is fluent in English and three Chinese dialects. He graduated with chemistry departmental honors from Harvey Mudd College. He was appointed president of AOA society at UCLA School of Medicine. He underwent internal medicine residency and gastroenterology fellowship training at Cedars Sinai Medical Center.
In this Article
Steatosis (fatty liver)
The most common causes of accumulation of fat in the liver are alcoholism and non-alcoholic fatty liver disease (NAFLD) associated with obesity and diabetes. Drugs may cause fatty liver with or without associated hepatitis. Patients with drug-induced fatty liver may have only a few symptoms, or none. They typically have mild to moderate elevations in blood levels of ALT and AST, and also may develop enlarged livers. In severe cases, drug-induced fatty liver can lead to cirrhosis and liver failure.
Drugs reported to cause fatty liver include total parenteral nutrition, methotrexate (Rheumatrex), griseofulvin (Grifulvin V), tamoxifen (Nolvadex), steroids, valproate (Depakote), and amiodarone (Cordarone).
In certain situations, fatty liver alone can be life threatening. For example, Reye's syndrome is a rare liver disease that can cause fatty liver, liver failure, and coma. It is believed to occur in children and teenagers with influenza when they are given aspirin. Another example of serious fatty liver is caused by high doses of intravenous tetracycline or amiodarone. Certain herbs (for example, the Chinese herb Jin Bu Huan, used as a sedative and pain reliever) also can cause serious fatty liver.
Medically Reviewed by a Doctor on 5/7/2015
Viewers share their comments
Drug-Induced Liver Disease - Describe Your Experience Question: The symptoms of drug-induced liver disease can vary greatly from patient to patient. What were your symptoms at the onset of your disease?
Drug-Induced Liver Disease - Causes Question: What caused your drug-induced liver disease?
Drug-Induced Liver Disease - Hepatitis Question: Did you have drug-induced hepatitis? Please describe your experience.
Drug-Induced Liver Disease - Cirrhosis Question: Were you or someone you know diagnosed with drug-induced cirrhosis? Please share your story.
Drug-Induced Liver Disease - Treatment Question: In addition to stopping the drug that caused liver disease, what types of treatment did you receive?
- Allergic Skin Disorders
- Bacterial Skin Diseases
- Bites and Infestations
- Diseases of Pigment
- Fungal Skin Diseases
- Medical Anatomy and Illustrations
- Noncancerous, Precancerous & Cancerous Tumors
- Oral Health Conditions
- Papules, Scales, Plaques and Eruptions
- Scalp, Hair and Nails
- Sexually Transmitted Diseases (STDs)
- Vascular, Lymphatic and Systemic Conditions
- Viral Skin Diseases
- Additional Skin Conditions